Reactions 1680, p157 - 2 Dec 2017
Various toxicities: case report
A 71-year-old woman developed rectus sheath haematoma
(RSH), retroperitoneal haematoma (RS), abdominal
compartment syndrome (ACS), increased intra-abdominal
pressure (IAP), obstructive uropathy, hydronephrosis, inferior
epigastric vessel bleeding and acute renal failure (ARF) during
treatment with heparin [heparin stroke protocol; dosage not
The woman presented after a frontal lobe cerebrovascular
accident with a suspected common carotid artery clot.
Subsequently, she was initiated on infusion of heparin.
Additionally, phenylephrine was initiated to achieve systolic
BP goals of 170
180mm Hg. However, a week after the
admission, she complained of increasing abdominal pain.
Examination showed a mass in her right lower quadrant, which
extended to her left lower quadrant. A CT scan and blood work
showed an RSH with haemoglobin drop to 52 g/L.
Consequently, the anticoagulation was reversed with
vitamin K and fresh frozen plasma, however the woman
continued to bleed. IAP monitoring showed average to high
pressures of 40
60mm Hg. Thereafter, she developed acute
renal failure secondary to an obstructive uropathy with the
presence of hydronephrosis demonstrated by CT scan. She
underwent an exploratory laparotomy and removal of
haematoma. The decompressive laparotomy revealed a
massive extraperitoneal haematoma from the rectus sheath,
which extended to the left hemipelvis. A 1.5 L of haematoma
was removed, but the inferior epigastric vessel continued to
bleed. Hence, it was cauterised and then over sewn. The right-
sided stent placement was unsuccessful. Postoperatively IAP
and kidney function improved. After 24 hours, a second
exploratory laparotomy was performed. The remaining
haematoma cavity posterior to the left rectus muscle was
irrigated and suctioned out. There was no evidence of any
continued bleeding and the abdominal wall was closed.
Author comment: "With increased use of anticoagulant
and thrombolytic therapies RH and RSH are becoming more
prevalent. . .Blunt trauma and anticoagulation are the most
common causes. . .In conclusion, ACS appears to be a rare
but completely reversible complication of both RSH and RH."
McBeth PB, et al. Correct the coagulopathy and scoop it out: Complete reversal of
anuric renal failure through the operative decompression of extraperitoneal
hematoma-induced abdominal compartment syndrome. Case Reports in Medicine
2012: 26 Nov 2012. Available from: URL: http://doi.org/10.1155/2012/946103 -
Reactions 2 Dec 2017 No. 16800114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved